Doctors Lounge - Gastroenterology AnswersBack to Gastroenterology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/15/2017.
Forum Name: Gastroenterology Topics
|CLS - Sun Nov 25, 2007 3:32 pm||
I am a 42 year old female. My gallbladder was removed several years ago. A year and a half ago I developed nausea (no vomiting) and pain in my right side. The pain is very similar to the pain I had before my gallbladder was removed. I have lost about 30 pounds and have a hard time with what I eat. I have to eat fairly bland foods. I have had just about every test you can have -- gastric motility test (showed I had delayed gastric emptying), CAT scans (were normal), blood work (high platelet count, low iron, low vitamin D, normal liver enzymes), small bowel series (normal), barium swallow (normal), several endoscopies (In the most recent endoscopy -- last week -- they found several small bleeding ulcers, several stomach polyps, and GERD -- in the previous endoscopies, they found a hiatal hernia, a couple of stomach polyps, and a little ulcer), and an exploratory laparotomy (normal). I also had the pill cam test (which showed delayed gastric emptying) and a capsule endoscopy to measure the PH in my stomach (My doctor measured while I was taking nexium -- he wanted to see if the GERD was under control -- and the result came back normal). I currently take nexium 40 mg once a day and zegerid powder -- 40 mg, I think -- at bedtime (I just started the zegerid this week).
My question is: What could be causing the pain in my right side and the nausea? I can sort of understand the ulcers causing the nausea, but earlier endoscopies only showed a small ulcer which was treated with carafate. I wondered about sphincter of oddi dysfunction, but my doctor said my liver enzymes were normal and also blood tests on my pancreas were normal. So far, the zegerid is not helping with the nausea or the pain. Any ideas?
|Dr. Tamer Fouad - Mon Nov 26, 2007 11:17 pm||
Several causes exist among them, sphincter of Oddi dysfunction (SOD) and post-cholecystectomy syndrome (PCS). PCS may also increase the risk of gastritis and development of ulcers.
Sometimes the sphinter continues to scar leading to increased pain. These conditions are difficult to diagnose and may or may not appear on ERCP.
Another possibility is the gastric ulcers which may produce pain (usually epigastric) but these locations are not always sensitive or specific to underlying diseases. In any case they do not seem to be improving. The condition seems to have worsened ever since you were initally diagnosed with the condition. As mentioned earlier PCS can cause this and can also lead the nausea. I am not really an expert on the topic but you would need to consult a gastroenterologist that is known to have experience in treating PCS / SOD as these are relatively rare conditions.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.